Texas, 2021Flash Flooding in Texas, August 18, 2021
August 18, 2021 · NWS SHV · 3 events in 1 county or zone
A weak upper trough axis remained nearly stationary across East Texas, North Louisiana, and Southern Arkansas during the day on August 18th, with a weak surface trough stationary over these areas as well. These features focused the development of a cluster of showers and thunderstorms over portions of East Texas prior to and after daybreak, which moved very little throughout the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper trough axis remained nearly stationary across East Texas, North Louisiana, and Southern Arkansas during the day on August 18th, with a weak surface trough stationary over these areas as well. These features focused the development of a cluster of showers and thunderstorms over portions of East Texas prior to and after daybreak, which moved very little throughout the morning. Given the very moist air mass in place and weak steering winds, these storms moved very little, with areas of locally heavy rainfall moving repeatedly over Central and Southern Smith County. Rainfall amounts of three to six inches fell across these areas, resulting in widespread flash flooding across the county. These storms eventually diminished during the mid and late morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 18, 3:22 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 18, 3:22 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
422 AM CDT Wed Aug 18 2021
.SHORT TERM.../Today through Thursday/
Rain is the gift that keeps on giving here in the typical dog days
of summer in mid-August. This persistent upper level trough, which
has effectively set up shop across the region for the better part
of this week, will continue to be the driving force behind more
shwrs and tstms today. Rain chances will generally be highest over
our NW half today with likely to categorical PoPs capturing these
areas while slightly lower chances will reside across our SE zones
where forcing from the upper trough won't be quite as pronounced.
Rain may be heavy at times as well, especially across our NW half
due to the greater forcing and high PWATs still near 2 inches as
we've seen the past several days. However, opted against issuing a
Flash Flood Watch for these areas as FF guidance suggests that we
should be able to add a few more inches of rainfall without issue.
Additionally, the rather dry period we saw through the first half
of this month allowed soils to evaporate away a lot of moisture.
As far as temperatures go, expect mid and upper 80s to lower 90s
as you work from NW to SE across the region with the cooler temps
matching up where our highest PoPs are concentrated today.
By tonight, the base of the upper trough will be lifting NE of
the region with rain chances gradually decreasing from south to
north through the evening and overnight hours. Low temperatures
will drop back into the lower to mid 70s once again as moisture
laden air will make it feel quite muggy. Moving ahead to Thursday,
upper ridging along the immediate Gulf coast will gradually begin
to work its way back northward as the trough will have lifted on
out over the TN Valley. Even so, rain chances will remain quite
high as daytime instability will combine with a very rich moisture
supply to generate scattered to numerous shwrs and tstms again on
Thursday. Thus, we should manage to keep high temperatures below
normal for at least one more day with upper 80s to lower 90s on
Thursday afternoon.
/19/
.LONG TERM.../Thursday Night through Wednesday/
The forecast period begins with a model consensus indicating that
broad mid-level ridging will be setting up over the northern Gulf on
Thursday night and building into the ArkLaTex region Friday through
the weekend. Ridging and mid-level anticyclonic flow will be centered
over the area on Sunday with the centered of the ridge shifting west
of the area Monday into Wednesday. This pattern will allow for
diurnally driven isolated showers and thunderstorms on Friday with a
mostly dry and hot forecast for the remainder of the forecast
period. With fairly high confidence in the pattern with a model
consensus, forecast is in line with the NBM.
For temperatures, highs on Friday will be near normal seasonal
values in the lower to mid 90s across the area. Temperatures will
then progressively warm each day through the middle of next week
with most locations reaching the upper 90s by Wednesday. Highs will
near triple digits on Monday with more confidence a few locations in
our area of responsibility will break 100 on Tuesday and Wednesday.
Heat indices Sunday through Wednesday will warm to near 105 degrees
with Heat Advisories possible.
/04-Woodrum/
&&
.PREV DISCUSSION... /issued 103 AM CDT Wed Aug 18 2021/
AVIATION...
For the 18/06 TAF period, flight conditions will become even more
unfavorable through the remainder of the overnight hours into this
morning with scattered convection continuing at most sites. MVFR
and IFR cigs/vsbys will be possible across most terminals during
this timeframe as patchy fog and low stratus develop, especially
where rainfall has just occurred. Otherwise, look for convection
to remain possible through the day on Wednesday as an upper trough
pivots farther NE across the region with cigs gradually lifting
back to VFR status by the afternoon or early evening. Vrbl winds
overnight will trend more SE on Wednesday with speeds ranging from
5-10 kts.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 90 76 91 77 / 60 30 60 10
MLU 93 75 91 75 / 50 30 60 10
DEQ 85 72 87 74 / 90 60 80 20
TXK 86 75 89 76 / 80 40 70 20
ELD 88 72 88 73 / 60 40 70 10
TYR 88 77 91 77 / 70 30 50 0
GGG 88 75 91 75 / 60 30 50 10
LFK 92 76 93 75 / 50 20 50 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
19/04
Hazardous weather outlook, Aug 18, 1:09 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
209 AM CDT Wed Aug 18 2021
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-190715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
209 AM CDT Wed Aug 18 2021
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are expected today before
activity generally decreases tonight. Severe thunderstorms are
generally not anticipated, although some storms could continue to
produce frequent lightning, heavy downpours, and brief gusty
winds. A few of the storms may bring localized flash flooding to
locations which have seen several rounds of rainfall over the last
couple of days.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Afternoon into early evening showers and thunderstorms are
expected on Thursday. A few of the storms on Thursday will have
heavy downpours which could lead to localized flash flooding.
Otherwise, showers and thunderstorms will diminish with most of
the area drying out this weekend into early next week.
Temperatures will warm to near triple digits with heat indices
nearing Heat Advisory criteria early next week.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for today. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.
04
Flash Flood, Smith
- When
- August 18, 5:10 AM CST to 7:45 AM CST
- Where
- Smith County, 2.91 mi ESE of Bascom to 2.93 mi ESE of Bascom
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.305, -95.174
A water rescue was performed in the New Chapel Hill community at the intersection of County Road 289 and Highway 64 due to flash flooding.
Flash Flood, Smith
- When
- August 18, 5:10 AM CST to 7:45 AM CST
- Where
- Smith County, 2.48 mi SSW of Swan to 2.49 mi NE of Pine Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.395, -95.358
Numerous roads were flooded in the city of Tyler.
Flash Flood, Smith
- When
- August 18, 5:22 AM CST to 7:45 AM CST
- Where
- Smith County, 0.67 mi SSW of Elkton to 1.08 mi S of Elkton
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.311, -95.275
Calloway Road was flooded, as well as the intersection of Highway 110 and Loop 323 in Tyler.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968035, 968037, 968038.